Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 108, NWS Sioux Falls, SD

June 7, 2005Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2005, 4:22 AM CDT for Cottonwood County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 4:22 AM CDT (09:22 UTC)
Expired
Jun 7, 2005, 4:46 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070923
SVRFSD
MNC033-070945-
/O.NEW.KFSD.SV.W.0108.050607T0922Z-050607T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 AM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 445 AM CDT

* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STORDEN TO
  11 MILES WEST OF WINDOM...OR ALONG A LINE EXTENDING FROM 17 MILES
  NORTHWEST OF WINDOM TO 11 MILES WEST OF WINDOM...MOVING NORTHEAST
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDOM AROUND 430 AM CDT
  BINGHAM LAKE AROUND 435 AM CDT
  MOUNTAIN LAKE...JEFFERS AROUND 440 AM CDT

THIS STORM WILL PRODUCE NICKEL SIZE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4419 9547 4385 9538 4385 9492 4411 9491
      4411 9512 4420 9512

$$

08
1 follow-up statement
000 
WWUS53 KFSD 070946
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT TUE JUN 7 2005

MNC033-070956-
/O.EXP.KFSD.SV.W.0108.000000T0000Z-050607T0945Z/
COTTONWOOD MN-
446 AM CDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR COTTONWOOD COUNTY EXPIRES AT
445 AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. ADDITIONAL 
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MID MORNING.

LAT...LON 4419 9547 4385 9538 4385 9492 4411 9491
      4411 9512 4420 9512

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:50 PM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 6, 8:50 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT MON JUN 6 2005

.DISCUSSION...
JUST UPDATED THE GRIDS AND ZFP TEXT. HAD SOME FAIRLY MAJOR CHANGES
WITH REGARDS TO THE SKY COVER...AND SOME OF THE WX/POP GRIDS.
MASSIVE DENSE CS BLOWOFF FM NMRS TS OVR THE WRN PLAINS WL BE WORKING
THRU THE FSD FA TNGT...SO INCREASED THE SKY COVER. SCT TS DEVELOPED
EALIER THIS EVENING IN SW NEB ALONG A STRONG DRYLINE...AND HAS NOW
MOVED NE ALL THE WAY TO NEAR AINSWORTH NEB. THIS ACTIVITY IS
MAINTAINING SO UPDATED THE SW CWFA TO GO SCT LATE EVENING THRU
SHORTLY AFTER MIDNIGHT...AND GIVEN INSTABILITY WOULD NOT RULE OUT
SOME SVR CHCS OUT THERE. IN ADDN...SCT TS HAS ALSO BROKE OUT IN S
CENTRAL NEB ASSOCIATED WITH A DEVELOPING CONVECTIVELY INDUCED MID
LVL SHORTWV WHICH THE 18Z NAM PICKED UP ON. A LITTLE BIT WORRIED
ABOUT THAT MAINTAINING...OR AT LEAST SPORADICALLY REDEVELOPING INTO
LATE TNGT AROUND THE MO RIVER VALLEY FM YANKTON TO SIOUX CITY. SO
ADDED SOME SLGT CHC POPS IN THAT RGN. AND FINALLY...NMRS TS ACRS THE
WRN DKTS WITH THE MASSIVE UPPER LOW/STRONGLY DIFLUENT RGN. A STRONG
SFC WMFNT EXISTS IN FAR NRN SD AND SRN ND...WHICH WL AID IN THE
FOCUS OF THIS ORGANIZED CONVECTION...AS IT ALL MOVES NE. HOWEVER...
A VERY STRONG LOW LVL JET INCREASES TO 45 KTS IN THE CWFA AFT
MIDNIGHT AIDING ALL OF THE AFOREMENTIONED CONVECTION. AM CONCERNED
THAT AFTER MIDNIGHT...SOME OF THE ND/NRN SD CONVECTION WL DEVELOP
SWD INTO THE LOW LVL JET ON THE E SIDE OF THE H7 THERMAL RIDGE WHERE
CONDS ARE ONLY WEAKLY CAPPED...WHICH WOULD PLACE THAT E OF THE JAMES
RIVER VALLEY. THIS ACTIVITY COULD LINGER IN THE FAR ERN CWA TUE
MRNG. 00Z AREA RAOBS SHOW VERY STRONG LAPSE RATES FM H7-H5...WITH
PWATS A LITTLE HIGHER THAN ORIGINALLY THOUGHT. WITH THE LOW LVL
JET...WOULDNT BE SURPRISED TO SEE LOW LVL DEWPTS INCREASE AS THE
NIGHT PROGRESSES.

&&

.PREV DISCUSSION
ATTENTION THEREAFTER TURNS TO SEVERE WEATHER THREAT TOMORROW.
SHORTWAVE CURRENTLY OVER NORTHERN CALIFORNIA SLIDING AROUND THE BASE
OF THE TROUGH AND WILL EJECT INTO THE DAKOTAS TOMORROW.  AT THE
SURFACE...LOW PRESSURE SYSTEM SLIDES INTO THE CENTRAL DAKOTAS AND
WEAKENS AS A SECONDARY LOW SPINS UP FURTHER SOUTH. COLD FRONT
ASSOCIATED WITH WEAKENING LOW BECOMES ESTABLISHED ON WESTERN EDGE OF
CWA BY TOMORROW MORNING AND WILL LIKELY BECOME THE FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE IN THE DAY. 12Z NAM HAS
OUTFLOW BOUNDARY FROM OVERNIGHT MCS DRAPED ACROSS NORTHERN PORTION
OF THE CWA...BUT FEEL THIS IS LIKELY TOO FAR TO THE SOUTH AND WILL
NOT BE A PLAYER FOR FSD CWA.  MODELS HAVE SLOWED SHORTWAVE EVER SO
SLIGHTLY... AND WITH 700 MB TEMPS AT AROUND +13 C... CONVECTION
INITIATION MAYBE DELAYED TILL UPPER LEVEL WAVE IS ABLE TO PROVIDE
ENOUGH LIFT TO BREAK THE CAP.  BOTH 12Z RUNS OF GFS AND NAM SUGGEST
COOLING BETWEEN 18Z AND 00Z AT 700 MB THUS ALLOWING FOR MINIMAL CIN
BY 00Z WEDNESDAY...BUT FEEL THIS IS OVERDONE. DEPENDING ON TIME OF
CONVECTIVE INITIATION...SEVERE THREAT MAY QUICKLY EVOLVE FROM A
TORNADO THREAT TO A MORE HAIL AND WIND EVENT.  HOWEVER...WITH THE
GULF WIND OPEN AND SURFACE DEW POINT ANTICIPATED TO BE IN THE LOWER
70S TOMORROW...ATMOSPHERE WILL HAVE MORE THAN ENOUGH ENERGY TO FEED
OFF OF WITH SB CAPES APPROACHING 5000 J/KG.  WITH GROUNDS SATURATED
FROM RECENT RAINS IN PORTIONS OF SOUTHEASTERN SOUTH DAKOTA...
CONSIDERED A FLOOD WATCH FOR FLASH FLOODING BUT OPTED TO HOLD OFF
FOR NOW WITH 18 Z ETA INDICATING THE CAP HOLDING STRONG.

IF CONVECTION IS ABLE TO DEVELOP...EXPECT FRONT TO MOVE IN THE
VICINITY INTERSTATE 29 CORRIDOR BEFORE HANGING UP. FRONT WILL LINGER
ACROSS THE AREA THROUGH THURSDAY CREATING THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS DEVELOPMENT.

DECENT UPPER LEVEL WAVE MOVES ACROSS AREA ON THURSDAY AND HAVE
INCREASED TO HIGH CHANCE POPS.  THE WET PATTERN CONTINUES INTO THE
WEEKEND WITH UPPER LEVEL TROUGH MAINTAINING ITS GRIP OVER WESTERN
US.  HAVE MAINLY GONE WITH ECMWF ON TIMING OF WAVES...AS THE GFS HAS
COME MORE IN LINE WITH THE ECMWFS ADVERTISED UPPER LEVEL PATTERN.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/BT
Hazardous weather outlook, Jun 6, 11:51 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 PM CDT MON JUN 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1151 PM CDT MON JUN 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THIS ACTIVITY IS MOVING TO THE EAST AND
NORTHEAST AT 30 TO 35 MPH...AND COULD AFFECT MANY AREAS ALONG AND
WEST OF I 29 BEFORE SUNRISE. THE MAIN THREAT FROM THE STRONGEST
STORMS WILL BE SOME HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50
MPH...AND SOME SMALL HAIL. THE SITUATION IS ONLY MARGINALLY
SEVERE...AND ONE CANNOT RULE OUT SOME ISOLATED SEVERE ACTIVITY.
HOWEVER MOST OF THE STORMS WILL REMAIN BELOW SEVERE LIMITS
TONIGHT.

FLOODING...
SOME LOCAL RIVERS AND STREAMS...INCLUDING THE VERMILLION RIVER
NEAR WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON...ARE
EXPECTED TO RISE ABOVE FLOOD STAGE OVER THE NEXT FEW DAYS DUE TO
RECENT HEAVY RAINS. TUESDAY EVENING THROUGH WEDNESDAY EVENING MAY
BRING ADDITIONAL HEAVY RAINS TO ALREADY SWOLLEN STREAMS AND
RIVERS...BRINGING ADDITIONAL WATER PROBLEMS TO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
TUESDAY AFTERNOON INTO TUESDAY NIGHT WILL BE THE FOCUS FOR THE
NEXT 48 HOURS. INSTABILITY IS EXTREME AS WELL AS STRONG
DIRECTIONAL AND SPEED SHEAR. THIS COMBINATION...ALONG WITH A VERY
STRONG LOW LEVEL JET AND STRONG UPPER LEVEL LOW PRESSURE...WILL
SET THE STAGE FOR POTENTIALLY STRONG...LONG LIVED SUPERCELLS.
TORNADOES WILL BE A THREAT...ESPECIALLY AFTER 600 PM CDT...AS
WELL AS HAIL AS LARGE AS BASEBALLS. PLEASE STAY TUNED FOR FURTHER
UPDATES AS VERY WARM AIR IN THE MID LEVELS COULD PUSH THE MOST
SEVERE STORMS INTO CENTRAL AND NORTHERN SOUTH DAKOTA. AT THIS
TIME...THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG
AND NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER
VALLEY.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THURSDAY AS LOW
PRESSURE DEVELOPS ALONG A FRONT LINGERING OVER THE AREA. THESE
STORMS MAY ALSO BE SEVERE...MAINLY EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:54 AM CDTSevere Thunderstorm WarningFSDLyon23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.